Alert archive / Oregon / Red Flag Warnings in 2023

Red Flag Warning 3, NWS Medford, OR

July 18, 2023Coos County, Curry County, Josephine County, Oregon

NWS Medford, OR issued this red flag warning at Jul 18, 2023, 1:41 PM PDT for Coos County, Curry County, Josephine County, Oregon. It took effect at Jul 19, 2023, 1:00 PM PDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 18, 2023, 1:41 PM PDT (20:41 UTC)
In effect from
Jul 19, 2023, 1:00 PM PDT
Expired
Jul 19, 2023, 9:00 PM PDT
In force
8 hr
Issued by
NWS Medford, OR

Counties Coos County, OR, Curry County, OR, Josephine County, OR

The radar

The Medford radar (KMAX), 121 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 8.7 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2023-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2023-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1786 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

383 
WWUS86 KMFR 182041
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
141 PM PDT Tue Jul 18 2023

CAZ285-182145-
/O.CAN.KMFR.FW.A.0003.230719T2000Z-230720T0400Z/
Modoc County Except for the Surprise Valley-
141 PM PDT Tue Jul 18 2023

...FIRE WEATHER WATCH IS CANCELLED FOR HAINES 6 WITH EXISTING
FIRE FOR FIRE WEATHER ZONE 285...

The National Weather Service in Medford has cancelled the Fire
Weather Watch. 

Winds are expected to remain below criteria tomorrow.

$$

ORZ619-190845-
/O.UPG.KMFR.FW.A.0003.230719T2000Z-230720T0400Z/
/O.NEW.KMFR.FW.W.0003.230719T2000Z-230720T0400Z/
/O.NEW.KMFR.FW.A.0004.230720T2000Z-230721T0400Z/
Western Siskiyou National Forest-
141 PM PDT Tue Jul 18 2023

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 9 PM PDT WEDNESDAY FOR
HAINES 6 WITH EXISTING FIRE FOR THE FLAT FIRE... 
...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH 
THURSDAY EVENING FOR HAINES 6 WITH EXISTING FIRE FOR THE FLAT FIRE...

The National Weather Service in Medford has issued a Red Flag
Warning, which is in effect from 1 PM to 9 PM PDT Wednesday. a
Fire Weather Watch has also been issued. This Fire Weather Watch
is in effect from Thursday afternoon through Thursday evening.
The Fire Weather Watch is no longer in effect. 

* AFFECTED AREA...In ORZ619...The Flat fire.

* WIND...North winds 10 to 15 mph.

* HUMIDITY...Min humidity 15-25 percent.

* DETAILED URL...View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid tossing burning cigarettes on the ground, parking hot
vehicles on dry vegetation, and using equipment that can cause
sparks. Follow all fire restrictions. Find links to restrictions
at weather.gov/medford/wildfire. One less spark, one less
wildfire.

Gather your fire evacuation kit now. Collect essentials you don't
want to lose and prioritize your checklist. Visit ready.gov/kit
for more information.

Familiarize yourself with your evacuation plan. Where will you
go? How will you get there? Who will you call to let others know
your are safe? Visit ready.gov/wildfires for more information.

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. These conditions
promote rapid spread of fire which may become life threatening.
Evacuate if ordered to, or if a fire threatens.

If you have not packed your evacuation kit yet, now is the time
to do so. This includes items like important documents and
essentials you cannot live without. Fill your vehicle's fuel
tank. Visit ready.gov/kit for more information.
          
Plan now to avoid using equipment that could cause sparks during
the period when critical weather conditions are possible. Visit
weather.gov/medford/wildfire for links to fire restrictions in
your area.

A Fire Weather Watch means that critical fire weather conditions
are possible during the valid watch time. These conditions could
promote the rapid spread of wildfires which could become life-
threatening. Check weather.gov/medford for forecast updates and a
possible upgrade of the this watch to a Red Flag Warning.

&&

$$


Visit us at www.weather.gov/Medford
3 follow-up statements
225 
WWUS86 KMFR 190820
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
120 AM PDT Wed Jul 19 2023

ORZ619-192230-
/O.CON.KMFR.FW.W.0003.230719T2000Z-230720T0400Z/
/O.CON.KMFR.FW.A.0004.230720T2000Z-230721T0400Z/
Western Siskiyou National Forest-
120 AM PDT Wed Jul 19 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
9 PM PDT THIS EVENING FOR HAINES 6 WITH EXISTING FIRE FOR FIRE
WEATHER ZONE 619...
...FIRE WEATHER WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON
THROUGH THURSDAY EVENING FOR HAINES 6 WITH EXISTING FIRE FOR FIRE
WEATHER ZONE 619...

* AFFECTED AREA...In ORZ619, specifically for the Flat fire.

* WIND...North winds 10 to 15 mph.

* HUMIDITY...Min humidity 15-25 percent.

* ADDITIONAL DETAILS...Hot, dry, windy, and unstable conditions
  could lead to plume-dominated fire growth with a pyrocumulus 
  this afternoon and evening and again Thursday afternoon and 
  evening.

* DETAILED URL...View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid tossing burning cigarettes on the ground, parking hot
vehicles on dry vegetation, and using equipment that can cause
sparks. Follow all fire restrictions. Find links to restrictions
at weather.gov/medford/wildfire. One less spark, one less
wildfire.

Gather your fire evacuation kit now. Collect essentials you don't
want to lose and prioritize your checklist. Visit ready.gov/kit
for more information.

Familiarize yourself with your evacuation plan. Where will you
go? How will you get there? Who will you call to let others know
your are safe? Visit ready.gov/wildfires for more information.

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. These conditions
promote rapid spread of fire which may become life threatening.
Evacuate if ordered to, or if a fire threatens.

&&

$$


Visit us at www.weather.gov/Medford
199 
WWUS86 KMFR 191923
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
1223 PM PDT Wed Jul 19 2023

ORZ619-200400-
/O.UPG.KMFR.FW.A.0004.230720T2000Z-230721T0400Z/
/O.NEW.KMFR.FW.W.0004.230720T2000Z-230721T0400Z/
/O.CON.KMFR.FW.W.0003.230719T2000Z-230720T0400Z/
Western Siskiyou National Forest-
1223 PM PDT Wed Jul 19 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING
FOR HAINES 6 WITH EXISTING FIRE FOR FIRE WEATHER ZONE 619...
...RED FLAG WARNING IN EFFECT FROM 1 PM TO 9 PM PDT THURSDAY FOR 
HAINES 6 WITH EXISTING FIRE FOR FIRE WEATHER ZONE 619...

The National Weather Service in Medford has issued a Red Flag
Warning, which is in effect from 1 PM to 9 PM PDT Thursday. The
Fire Weather Watch is no longer in effect. 

* AFFECTED AREA...In ORZ619, specifically for the Flat fire.

* WIND...North winds 10 to 15 mph.

* HUMIDITY...Min humidity 15-25 percent.

* ADDITIONAL DETAILS...Hot, dry, windy, and unstable conditions
  could lead to plume-dominated fire growth with a pyrocumulus
  this afternoon and evening and again Thursday afternoon and 
  evening.

* DETAILED URL...View the hazard area in detail at
  https://www.wrh.noaa.gov/map/?wfo=mfr


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid tossing burning cigarettes on the ground, parking hot
vehicles on dry vegetation, and using equipment that can cause
sparks. Follow all fire restrictions. Find links to restrictions
at weather.gov/medford/wildfire. One less spark, one less
wildfire.

Gather your fire evacuation kit now. Collect essentials you don't
want to lose and prioritize your checklist. Visit ready.gov/kit
for more information.

Familiarize yourself with your evacuation plan. Where will you
go? How will you get there? Who will you call to let others know
your are safe? Visit ready.gov/wildfires for more information.

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. These conditions
promote rapid spread of fire which may become life threatening.
Evacuate if ordered to, or if a fire threatens.

&&

$$


Visit us at www.weather.gov/Medford
046 
WWUS86 KMFR 200338
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
838 PM PDT Wed Jul 19 2023

ORZ619-201545-
/O.EXP.KMFR.FW.W.0003.000000T0000Z-230720T0400Z/
/O.CON.KMFR.FW.W.0004.230720T2000Z-230721T0400Z/
Western Siskiyou National Forest-
838 PM PDT Wed Jul 19 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM TO 9 PM PDT
THURSDAY FOR UNSTABLE AND DRY CONDITIONS WITH EXISTING FIRE FOR 
FIRE WEATHER ZONE 619...


* AFFECTED AREA...In ORZ619, specifically for the Flat fire.

* HAIENS...6.

* WIND...North winds 10 to 15 mph.

* HUMIDITY...Min humidity 15-25 percent.

* ADDITIONAL DETAILS...Hot, dry, windy, and unstable conditions in
  the middle troposphere could lead to plume-dominated fire 
  growth with a pyrocumulus Thursday afternoon and evening.

* DETAILED URL...View the hazard area in detail at
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. These conditions
promote rapid spread of fire which may become life threatening.
Evacuate if ordered to, or if a fire threatens.

&&

$$


Visit us at www.weather.gov/Medford

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Jul 18, 9:08 AM PDT, 4 hours 33 minutes earlier.

Area forecast discussion, Jul 18, 9:08 AM PDT, 4 hours 33 minutes before
Area Forecast Discussion
National Weather Service Medford OR
908 AM PDT Tue Jul 18 2023

.DISCUSSION...Adjustments were made to the sky cover for this
morning and afternoon, otherwise the forecast is on track for
today. Patchy to areas of smoke continue to remain near and at the
Flat Fire which at last report has grown to just over 8,200 acres.
Otherwise skies are clear over most of the forecast area, with
marine stratus slowly moving northward towards Pistol River due to
a coastally trapped wind reversal. Please see the previous
discussion for more details on the weather. -Petrucelli

&&

.AVIATION...18/12Z TAFs...Smoke from the Flat Fire will continue
moving south-southwest through tonight, from the vicinity the
Curry/Josephine county border into southern Curry County/near
Brookings. Occasional bits of thinner smoke moving southeast will
filter into the Illinois Valley near Cave Junction. Areas of MVFR
or IFR ceilings are possible over southern Curry County.

Gusty afternoon winds will redevelop today, strongest near shore
south of Cape Blanco. Marine stratus is slowly moving northward
towards Pistol River with IFR ceilings likely, and is pushing far
enough inland where it could bring IFR conditions to Brookings.

Marine stratus is expected to develop north of Cape Blanco late
this afternoon into this evening, with IFR spreading into the
Coquille and Umpqua valleys tonight into early Wednesday morning.
-DW/Petrucelli

&&

.MARINE....MARINE...Updated 900 AM PDT Tuesday, July 18, 2023...Northerly
winds will remain strong and gusty through this weekend, especially
south of Cape Blanco. But, they will be at peak strength this
afternoon and evening when wind gusts are anticipated to reach up to
45 knots beyond 5 nm from shore south of Nesika Beach.

The hazards were adjusted slightly to account for stronger north
winds expected to extend into the inner waters south of Port Orford
today, and also for near Small Craft Advisory strength winds
lingering in the northern waters Wednesday that will combine with
fresh swell to produce steep seas. Beyond Wednesday into the
weekend, steep seas are likely to persist south of Cape Blanco.
-DW/Petrucelli

&&

.PREV DISCUSSION... /Issued 354 AM PDT Tue Jul 18 2023/

DISCUSSION...Satellite imagery is showing cloud-free skies across
the entirety of southern Oregon and northern California.
Meanwhile, the Flat fire is still showing up on the Shortwave IR
channel as well as some of the fire weather composite satellite
images.

The general upper level pattern is for zonal (east-west) flow to
continue and shift to more of a southwest flow pattern with a
ridge of high pressure trying to build over the Four Corners area
of the US and an upper trough to the northwest in the Alaska
panhandle.

This pattern will keep us dry and warm over the next several days
with no precipitation in the forecast. Temperatures will be
warmer than normal for most places, with temperatures peaking on
Wednesday for the West Side and Friday for the East Side. We are
not looking at any triple digit temperatures in Oregon (we have a
25% chance of reaching 100 degrees on Wednesday, Thursday, and
Friday). Meanwhile, several of the valleys in California have been
running hot, and for the Shasta, Scott, Seiad, and Klamath River
Valleys, the National Blend of Models is projecting a 60 to 70
percent chance of reaching 100 degrees through Friday.

The juxtaposition of the aforementioned Alaskan trough and Four
Corners ridge will provide for breezy afternoon and evening winds.
These winds will typically be from the north (despite the upper
level flow being from the west or southwest), and along the coast
range, they may be from the northeast. This will help promote fire
weather concerns for portions of the Coast range today and
lingering on Wednesday as the thermal trough dissipates. The hot,
dry, and windy weather will promote some minor fire weather
concerns across northern California as well, and this will be
detailed in the fire weather section of the AFD.

However, the wind forecast is also important since it will drive
the forecast for smoke from the Flat fire. The northeast winds
expected this afternoon and evening will push near-surface smoke
southward and southeastward into portions of southern Curry
County, including Brookings and for portions of western Josephine
County. The air pollution advisory from the Oregon DEQ remains in
effect through 11 PM Wednesday. Please see the AQAMFR for more
details.

After wednesday, the wind shifts to be more northerly to northwesterly,
and could affect additional parts of Josephine and Siskiyou
Counties later in the week. The last note about the smoke is in
regard to the fire itself burning quite hot and with it being hot,
dry, windy, and somewhat unstable; the fire has been lofting
smoke into the mid levels of the atmosphere. This is bringing
aloft smoke to the northeast due to that west to southwest flow.
This will create some general haze for many portions of our area.
The surface winds could shift to be more westerly next week, and
this could push the smoke east of the fire (read: Jackson County).
However, this is a week out, and the wind forecast will likely
change before then. Stay tuned to the forecast for more details.

-Schaaf

&&

FIRE WEATHER...Updated 330 AM PDT Tuesday, July 18,
2023...The forecast will be for hot, dry, and windy conditions
across much of the area for the next week. These winds and dry
humidities will be most concentrated over the Coast Range today,
tonight, and Wednesday with east winds. Guidance is showing good
chances for moderate to locally poor recoveries in these areas. A
Red Flag Warning remains in effect through 8 AM for portions of the
southern Oregon Coast Range (Oregon Fire Zone 619 and western 620).
This red flag warning includes the Flat fire. Please see the RFWMFR
for more details.

While moderate recoveries are expected once again tonight, I do
not have the confidence to hoist a fire weather watch for tonight.
I will recommend one last look by the day shift with additional
coordination with the fire officials. One additional note for the
Flat fire is that today will be marginally unstable with Haines 5
at the fire and Haines 6 nearby. This could produce some plume
dominated growth, particularly in the afternoon and early evening
hours. This could also loft smoke into the mid- levels of the
atmosphere, leaving the near-surface smoke to move south and
eastward toward Brookings.

Meanwhile, the general dry and breezy winds will lead to a minor
risk for elevated fire weather conditions in northern California.
While California Fire Zone 285 could see periods of critical to near
critical conditions, the finer vegetation has not fully dried and
cured yet, precluding the need for any products at this time.
This pattern of hot, dry, breezy, and somewhat unstable will
continue through the week. -Schaaf

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Fire Weather Watch from Wednesday afternoon through Wednesday
     evening for ORZ619.

CA...None.

PACIFIC COASTAL WATERS...Small Craft Advisory until 8 PM PDT
     Wednesday for PZZ356-376.

     Small Craft Advisory until 8 PM PDT Wednesday for PZZ350-370.

     Gale Warning until 11 PM PDT this evening for PZZ356-376.

&&

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 8:17 AM PDTFire Weather WatchMFRCoos, Curry, Josephine5 hr
Jul 18, 1:41 PM PDTFire Weather WatchMFRCoos, Curry, Josephine23 hr

Nearby

Red Flag Warnings in Oregon, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.